Antibiotic use can increase nerve damage risk: Study

Team Udayavani, May 15, 2019, 4:23 PM IST

Image for Representation

London: A common class of antibiotics — used to treat respiratory and urinary tract infections — may increase a patient’s risk of suffering a serious and potentially permanent form of nerve damage by almost 50 per cent.

Scientists from the University of Dundee in the UK looked at a database of 1.3 million adults issued one or more prescriptions of fluoroquinolone or amoxicillin-clavulanate antibiotics with no diagnosis of peripheral neuropathy at the outset of treatment.

Peripheral neuropathy has long been recognised as a potential side effect of fluoroquinolone antibiotics — that are commonly used to treat a variety of illnesses such as respiratory and urinary tract infections.

The study, published in the journal JAMA Neurology, found that current use of systemic fluoroquinolone antibiotics appeared to increase the risk of peripheral neuropathy by 47 per cent, causing an additional 2.4 cases per 10,000 patients per year of treatment.

A person prescribed with amoxicillin-clavulanate were not significantly more likely to experience peripheral neuropathy.

The risk was higher for men and rose with age and with the length of fluoroquinolone treatment. A peripheral neuropathy diagnosis remained more likely to be diagnosed for up to six months after the fluoroquinolone prescription.

Older men, the group most likely to experience the condition after taking a 28-day course of fluoroquinolones, were said to have a one in 34,000 chance of doing so.

While the absolute risk of a peripheral neuropathy diagnosis remained low, the findings should still be considered as one of the different potential side effects before prescribing antibiotics, researchers said.

“The safety of fluoroquinolone antibiotics has received a lot of attention regarding their potential to cause long-term side effects in some people,” said Daniel Morales, from the University of Dundee.

“One of these is peripheral neuropathy where nerves, most commonly affecting the lower limbs, can be affected, leading to numbness, pain, or problems with balance,” Morales said in a statement.

“Fluoroquinolones are effective antibiotics but health care professionals should recognise that peripheral neuropathy may rarely occur following fluoroquinolone therapy,” he said.

“We observed that treatment with fluoroquinolones could increase the risk of peripheral neuropathy by around 50 per cent and that this risk may last for up to six months following treatment,” he said.

Disclaimer:The views expressed in comments section published on Udayavani.com are those of comment writers alone. They do not represent the views or opinions of Udayavani.com, its staff or The Manipal Group, or any entity associated with The Manipal Group. Udayavani.com reserves rights to remove a comment or all the comments any time.

To report any comment you can email us at udayavani.response@manipalgroup.info. We will review the request and delete the comments.


Related Articles

Latest Additions